I have a history of generalized anxiety disorder and in the past successfully treated it with Effexor (75mg then eventually up to 150 mg), and eventually felt like I could handle life without it and tapered off. I had been off meds for about two years until just recently. My long term girlfriend moved out of state for grad school and I moved to a new town closer to where I work. I started having anxiety issues again. I thought they were transient so I called my doctor and got a prescription to Xanax for any minor episodes. I know how addictive Xanax is, so I made sure to only use it when I knew I was right on the brink of a panic attack. From July up until last week, I had maybe used the Xanax (1mg) 6 times over the course of those months.
A few weeks ago, I caught a real bad stomach bug that continued on for a couple weeks...eventually I started to worry that it was something more severe and before I knew it, I was in full on relapse with the GAD, constantly fearing for my health. Last Thursday, I went to my primary care physicians and told her about my stomach flu and that I was afraid it was triggering my anxiety to come back, and she prescribed Zoloft (Sertraline) for me, with the general dosing procedures for treating GAD with it, 25mg daily for 7 days and then 50mg daily. The day after I took my first dose, the side effects (or adjustment effects to SSRIs) started kicking in VERY hard. I have elevated anxiety (worse than before), constant debilitating nausea, difficulty sleeping, and muscle tenseness and aches. I called my doctor yesterday and told her that I was struggling very hard with the side effects and she said that they should pass soon or if they were too debilitating, I could get a pill cutter and take a quarter dose every day (12.5 mg Sertraline) and work up more gradually. I've been taking the Xanax much more frequently (1mg tabs twice a day) to cope with the elevated anxiety, and some Zofran (Ondansetron) 4MG tablets a couple times a day to deal with the nausea. I don't want to develop a tolerance or addiction to the Xanax and I read this morning that there is a chance that Zoloft and Zofran have a chance to contribute together to cause Seratonin Syndrome.
I really want to give this Zoloft a chance to work, so I'd like to at least make it a week on it, but the side effects (nausea and increased anxiety) are disrupting my work and home life and I'm about to throw my hands up and call it quits on the Zoloft.
For non-medication solutions to anxiety, I've been going outside for long walks a lot and talking to my family and significant other, and have even tried meditating, but it always seems temporary and the anxiety/nausea comes back quickly. I have an intake with a psychologist this Thursday because I'd really like to start CBT or something, but I don't know how much longer I can take this.
Has anyone had similar drug interactions or have any advice on whether I should give up on the Zoloft or power through it?